Hail, Indiana
- When
- June 9, 1:50 PM EST
- Where
- Indiana County, 1.05 mi E of Cherry Tree
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -78.810
A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 12:08 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 108 PM EDT THU JUN 9 2011 .SYNOPSIS... THUNDERSTORM CHANCES WILL RETURN THIS AFTERNOON AND REMAIN IN THE FORECAST THROUGH SATURDAY NIGHT AS A FRONT SAGS OVER THE UPPER OHIO VALLEY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN ADVANCE OF APPROACHING FRONT. PRIMARY FACTOR FOR SEVERE WEATHER WILL BE MODEST AMOUNTS OF INSTABILITY...ALTHOUGH WEAK LEVELS OF DEEP LAYER SHEAR MAY PREVENT STORMS FROM FORMING INTO A SOLID LINE ACROSS THE CWA. WITH FRONT MOVING SLOWLY...EXPECT THAT THE FRONT WILL REACH NORTHWESTERN COUNTIES BY 18Z...THE PITTSBURGH METRO AREA BY 00Z...AND THEN DROPPING TO THE MASON-DIXON LINE AROUND 06Z. SEVERE THREAT SHOULD DIMINISH DURING THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING...ALTHOUGH SHOWERS AND SOME ISOLATED THUNDERSTORMS WILL REMAIN OVERNIGHT. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRONT WILL REMAIN AROUND THE MASON-DIXON LINE ON FRIDAY...POSSIBLY DRIFTING FARTHER TO THE NORTH. THIS WILL KEEP A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. ONCE AGAIN...CONVECTION WILL DIMINISH FRIDAY EVENING...ALTHOUGH ALL LOCATIONS WILL STILL HAVE A CHANCE OF RAINFALL OVERNIGHT. LOW PRESSURE WILL BE OVER MICHIGAN SATURDAY MORNING...AND AS THIS SYSTEM MOVES TO THE NORTHEAST...A COLD FRONT WILL SWEEP THROUGH THE REGION SATURDAY INTO SATURDAY NIGHT. THIS SHOULD FINALLY CLEAR THE CHANCE FOR RAIN OUT OF THE FORECAST...BUT ANOTHER ROUND OF SEVERE WEATHER COULD OCCUR ON SATURDAY AS THE COLD FRONT PASSES. SKIES WILL BEGIN TO CLEAR ON SUNDAY...WITH COOLER AIR BRINGING TEMPERATURES BACK TO NORMAL THAT DAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... JUDGING FROM RECENT NAEFS AND ECMWF MODEL OUTPUT, CONCUR WITH HPC THAT HIGH PRESSURE, CENTERED OVER EASTERN CANADA, WILL PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND WEDNESDAY. A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT. SPECIFIC TEMPERATURES WERE BASED ON BLEND OF HPC GUIDANCE AND NAEFS MEDIAN VALUES. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... RECENT RADAR DATA AND HRRR MODEL OUTPUT SHOWS A NEW PREFRONTAL BAND OF MVFR THUNDERSTORMS, WITH SEVERE POTENTIAL, DEVELOPING NEAR THE I-80 CORRIDOR BY 18Z, THEN MOVING SOUTHEASTWARD THROUGH THE KZZV-KPIT-KLBE CORRIDOR BY ABOUT 20Z, AND KMGW BY 22Z. COLD FRONT ITSELF WILL MOVE SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY TOWARD 00Z. RECENT SREF MODEL OUTPUT SHOWS THE FRONT STALLING TO PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH RESTRICTIONS INTO EARLY SUNDAY. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE RESTRICTIONS. CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY INTO TUESDAY. SURFACE WINDS WILL BE FROM THE WEST AND SOUTHWEST NEAR 10 KTS TODAY, WITH HIGHER GUSTS IN THUNDERSTORMS. SURFACE WINDS WILL BE MORE FROM THE NORTHWEST 4 TO 7 KTS TONIGHT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT THU JUN 9 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021- 029-031-075-076-WVZ001>004-012-021>023-041-101200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1257 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ016-022-023-073-074-101200- JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES- 1257 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 237 PM EDT THU JUN 9 2011 PAZ016-021-023-029-073>076-091945- JEFFERSON PA-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- INCLUDING THE CITIES OF...PUNXSUTAWNEY...BROOKVILLE... REYNOLDSVILLE...BROCKWAY...PITTSBURGH METRO AREA...INDIANA... WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI... MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL... NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...CONNELLSVILLE... POINT MARION...NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG 237 PM EDT THU JUN 9 2011 ...STRONG THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS...STRETCHING FROM SOUTHERN JEFFERSON COUNTY TO ALLEGHENY AND WASHINGTON COUNTIES...WILL MOVE EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THE STRONGER STORMS.
The State College radar (KCCX), 71 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
12 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
The public reported trees down in Mount Pleasant.
Law enforcement reported Kentuck Road closed due to standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321032, 321034, 321035, 321036, 321038, 321039, 321040, 321046, 321041, 321042, 321043, 321044, 321045, 321030.